Alert archive / Wisconsin / Gale Warnings in 2025

Gale Warning 7, NWS Green Bay, WI

March 17, 2025

NWS Green Bay, WI issued this gale warning at Mar 17, 2025, 3:18 AM CDT. It took effect at Mar 17, 2025, 10:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 3:18 AM CDT (08:18 UTC)
In effect from
Mar 17, 2025, 10:00 AM CDT
Expired
Mar 17, 2025, 5:54 PM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

442 
WHUS73 KGRB 170818
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
318 AM CDT Mon Mar 17 2025

LMZ521-522-171630-
/O.UPG.KGRB.SC.Y.0030.250317T1500Z-250318T0600Z/
/O.NEW.KGRB.GL.W.0007.250317T1500Z-250317T2300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
318 AM CDT Mon Mar 17 2025

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and waves
  1 to 3 ft expected on ice free areas.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ541>543-171630-
/O.UPG.KGRB.SC.Y.0030.250317T1500Z-250318T0900Z/
/O.NEW.KGRB.GL.W.0007.250317T1500Z-250317T2300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
318 AM CDT Mon Mar 17 2025

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and waves
  5 to 10 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
3 follow-up statements
876 
WHUS73 KGRB 171438
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
938 AM CDT Mon Mar 17 2025

LMZ521-522-172245-
/O.CON.KGRB.GL.W.0007.250317T1500Z-250317T2300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
938 AM CDT Mon Mar 17 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 10 to 20 kt with gusts up to 35 kt and 
  waves 1 to 2 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ541>543-172245-
/O.CON.KGRB.GL.W.0007.250317T1500Z-250317T2300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
938 AM CDT Mon Mar 17 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and 
  waves 7 to 10 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Kurimski
149 
WHUS73 KGRB 171937
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
237 PM CDT Mon Mar 17 2025

LMZ521-522-172300-
/O.CON.KGRB.GL.W.0007.000000T0000Z-250317T2300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
237 PM CDT Mon Mar 17 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kts and 
  waves 1 to 2 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ541>543-172300-
/O.CON.KGRB.GL.W.0007.000000T0000Z-250317T2300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
237 PM CDT Mon Mar 17 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 kts with gusts up to 35 kt and 
  waves 7 to 10 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

mpc
705 
WHUS73 KGRB 172254
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
554 PM CDT Mon Mar 17 2025

LMZ521-522-180600-
/O.CAN.KGRB.GL.W.0007.000000T0000Z-250317T2300Z/
/O.NEW.KGRB.SC.Y.0031.250317T2254Z-250318T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
554 PM CDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 1 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ543-180700-
/O.CAN.KGRB.GL.W.0007.000000T0000Z-250317T2300Z/
/O.NEW.KGRB.SC.Y.0031.250317T2254Z-250318T1200Z/
Two Rivers to Sheboygan WI-
554 PM CDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  waves 7 to 10 ft.

* WHERE...Lake Michigan nearshore waters from Two Rivers to 
  Sheboygan.

* WHEN...Until 7 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541-542-180700-
/O.CAN.KGRB.GL.W.0007.000000T0000Z-250317T2300Z/
/O.NEW.KGRB.SC.Y.0031.250317T2254Z-250318T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
554 PM CDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  waves 7 to 10 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Two Rivers.

* WHEN...Until 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 16, 10:49 PM CDT, 4 hours 29 minutes earlier. Its key messages:

  • Fire weather concerns will increase early this week due to low relative humidity, gusty winds, and warming temperatures.
  • A potent mid-week spring storm is expected to bring widespread rain, accumulating snow, and a wintry mix. Increasing winds may also result in travel impacts from blowing snow.
Area forecast discussion, Mar 16, 10:49 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1049 PM CDT Sun Mar 16 2025

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Fire weather concerns will increase early this week due to low
  relative humidity, gusty winds, and warming temperatures.

- A potent mid-week spring storm is expected to bring widespread
  rain, accumulating snow, and a wintry mix. Increasing winds may
  also result in travel impacts from blowing snow.

&&

.DISCUSSION...
Issued at 220 PM CDT Sun Mar 16 2025

Short Term...Tonight and Monday

A ridge of high pressure will drift across the western Great Lakes
region tonight, providing dry weather and quiet conditions to the
region. Skies will start out mostly clear with light winds, which
will allow temperatures to plummet this evening. Clouds will then
increase overnight as the pressure gradient increases, causing
surface winds to pick up a bit. The increased clouds and surface
winds should prevent low temperatures from getting too out of hand
after midnight with temperatures becoming steady or rising a few
degrees. Lows tonight are expected to plummet to 10 to 15 across
north-central Wisconsin, with a few locations dipping into the
single digits, with lower 20s across the Fox Valley and the
lakeshore.

Surface winds will turn southerly on Monday as the high pushes off
to the east and a low pressure system develops over the Plains.
Despite the southerly winds, temperatures east of the Fox Valley
will stay cool as winds will be south-southeasterly with the cool
waters of Lake Michigan tempering the afternoon highs across that
area. Highs on Monday are only expected to rise into the lower 40s
near the lake, with middle 50s across central Wisconsin and around
50 across north-central Wisconsin. Mid and high clouds will
increase across the area as a warm front lifts north over southern
Wisconsin by the afternoon. If the front can lift further north,
afternoon highs could be higher, especially across central
Wisconsin where the influence of the lake will be less pronounced.
Surface winds are expected to increase on Monday given the
tightening pressure gradient, with wind gusts of 30 to 40 mph
during the afternoon.

Long Term...Monday Night Through Sunday

Attention remains on wintry impacts accompanying a potentially
significant mid-week system. Ensembles still showing decent run to
run consistency with track and strength of driving low pressure,
with timing starting to come into better agreement.

Mid-week system... A Colorado low-type system is progged to make
its way into the upper Mississippi Valley Wednesday morning,
immediately following lee cyclogenesis. Surge of WAA along the
leading edge of the surface low will bring a round of widespread
rain Tuesday night before the warm front stalls out across
central Wisconsin Wednesday morning, signaling a transition over
to snow across the north. As previously mentioned, ptype issues
may become a concern across the transition zone during this time
as surface temperatures fall to near freezing. Confidence remains
low about freezing rain potential as proximity to the warm front
affects depth/prominence of low-level warm nose, not to mention
that surface temperatures may remain above freezing regardless.
Probabilistic guidance continues to show a meager 10 to 20 percent
chance of receiving greater than 0.01" of ice accumulation north
and west of the Fox Valley. Winter leg of the system then comes
into play later Wednesday morning as precip transitions to snow
due to colder air wrapping in from the north. Result will be a
swath of potentially significant accumulating snow somewhere
within the forecast area as a surge of anomalous Gulf moisture
nudges PWATs into the 0.75 to 1" range (~3 to 4 standard
deviations above average relative to climatology). Where the axis
of heaviest QPF sets up will depend on the track of the low, with
the southerly mode bringing more widespread impacts. NBM holds
steady at a corridor of 50 to 80 percent chances of exceeding 6
inches of snow spanning from central to northeast Wisconsin.
WSSI-P algorithm currently shows a 40 to 60 percent chance of
receiving at least moderate winter storm impacts, heavily skewed
toward blowing snow as northerly winds ramp up along the pressure
gradient Wednesday afternoon. If 50 to 60 knot 850 mb winds are
able to mix down to the surface, blowing snow could result in
significant visibility reductions, especially within areas of
falling snow. Suffice to say, recommend to start planning for
travel impacts now.

Rest of the extended... Long-range models continue to hint at a
shift to a more active pattern beyond days three and four, with
our next system set to arrive right on the tail of the potential
mid-week winter storm. However, we will be afforded a two to
three day break as upper flow flattens out and weak high pressure
influences us from the south.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1048 PM CDT Sun Mar 16 2025

VFR conditions prevail through TAF period as only mid and high
clouds spread across the region at times.

Light winds will shift to the south overnight and slowly increase
toward sunrise. Some LLWS is expected across central and north-
central Wisconsin late tonight into Monday morning as southerly
winds just above the surface increase to 30-40 knots. As daytime
mixing occurs after 15z on Monday, the LLWS will end as stronger
gusts of 25-30 kts mix to the sfc. Once mixing diminishes late in
the day, more LLWS will develop area-wide.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kurimski/Goodin
AVIATION.......JLA
Hazardous weather outlook, Mar 16, 2:26 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
226 PM CDT Sun Mar 16 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
226 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Ice conditions on lakes and rivers will continue to deteriorate
due to warmer temperatures. Ice jams will be possible wherever
ice is present on rivers.

A potent mid-week spring storm is expected to bring widespread
rain, accumulating snow, and a wintry mix. Increasing winds may
also result in travel impacts from blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report any ice jams.

LMZ521-522-541>543-171930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
226 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Gale force wind gusts will be possible late Wednesday into early
Thursday.

Kurimski/Goodin

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:34 PM CDTWinter Storm WatchGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 2 more24 hr
Mar 17, 5:54 PM CDTSmall Craft AdvisoryGRB16 hr

Nearby

Gale Warnings in Wisconsin, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.